[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.166.22. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 344
Citations 0
Comment & Response
May 2015

Anti-inflammatory Intervention in Depression

Author Affiliations
  • 1Department of Psychiatry and Behavioural Neurosciences, McMaster University, Hamilton, Ontario, Canada
  • 2Department of Medicine (Gastroenterology), McMaster University, Hamilton, Ontario, Canada
JAMA Psychiatry. 2015;72(5):512. doi:10.1001/jamapsychiatry.2014.3246

To the Editor We read with interest the systematic review and meta-analysis by Köhler and colleagues.1 In their study, they found that anti-inflammatory medications, particularly the nonsteroidal anti-inflammatory drug (NSAID) celecoxib, decreased depressive symptoms without increased risk for adverse effects. This study could potentially lead to the increased prescribing of NSAIDs in patients with depression. The authors highlighted that the beneficial effects of NSAIDs on depression are uncertain owing to the high risk for bias of the included studies and unexplained heterogeneity, and we would caution the prescribing of NSAIDs given the frailty of the current evidence. This needs to be emphasized because NSAIDs are associated with significant harm. We would like to draw attention to the potential increased risk for gastrointestinal bleeding when patients are treated with NSAIDs and selective serotonin reuptake inhibitor (SSRI) antidepressants. We demonstrated in our systematic review and meta-analysis that the odds of gastrointestinal bleeding with SSRIs and NSAIDs is 4.25 (95% CI, 2.82-6.42), with a number needed to harm of 645 (95% CI, 387-1152) for a low-risk population and 179 (95% CI, 107-319) for a high-risk population.2 This is a significant risk and it is likely that the studies included in the systematic review and meta-analysis by Köhler and colleagues1 were too short in duration to assess this risk for gastrointestinal bleeding and other important adverse effects or excluded patients taking SSRI medications. This possibility is highlighted by the conclusion of their review finding no increase in adverse events with NSAIDs whereas there is a large body of evidence from a wider pool of systematic reviews of randomized placebo-controlled trials that NSAIDs are associated with increased adverse events such as dyspepsia.3 We feel it is particularly important that all prescribers be aware of the increased risk for gastrointestinal bleeding with SSRIs and NSAIDs and advise patients of this risk. Where it is felt that the benefits of treating with both medications outweigh the risks but there is still concern regarding risk of peptic ulcer bleeding, it may be reasonable to consider prescribing a medication that will reduce the risk for bleeding, such as a proton pump inhibitor, particularly in patients with other risk factors for bleeding.

First Page Preview View Large
First page PDF preview
First page PDF preview
×